Kansas, 2022

Drought in Kansas, May 1 to 31, 2022

May 1 to 31, 2022 · NWS ICT · 10 events in 10 counties and zones

A prolonged period of dry conditions and an unusually dry beginning to May, led to Severe (D2) drought worsening during the first part of May, to extreme (D3) drought. This was especially true across central Kansas.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A prolonged period of dry conditions and an unusually dry beginning to May, led to Severe (D2) drought worsening during the first part of May, to extreme (D3) drought. This was especially true across central Kansas. By the end of the month, welcome rainfall actually led to drought conditions improving by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 30, 10:41 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Apr 30, 10:41 PM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1141 PM CDT Sat Apr 30 2022

.SHORT TERM...(This evening through Tuesday night)
Issued at 318 PM CDT Sat Apr 30 2022

Northwest winds will diminish this evening with rather tranquil
weather expected for the rest of the weekend as shortwave ridging
aloft and at the surface transitions eastward across the area on
Sunday. Then focus will turn to the next upper trof/low which is
just moving into the Pacific Northwest this afternoon. This system
will dive southeastward across the intermountain West on Sunday
before emerging eastward across the central Plains on Monday.
While taking a somewhat similar track, the main concern is how
far north the surface warm front will get into south central and
southeast Kansas Monday afternoon. Prior to this, strong low and
mid-level moisture transport will occur Sunday night into Monday
morning across central and southern Kansas. This will result in
moderate elevated instability with sufficient cloud bearing shear
for strong to marginally severe convection with potential MCS
affecting portions of the forecast area. The NAM is more bullish
in moving the warm front northward which would put locations along
and east of the turnpike in the very unstable air ahead of the
dry-line (DL) Monday afternoon. If so, we would be dealing with
another conditional chance for significant supercells with large
hail and tornado potential, as it looks like a similar setup to
Friday, with bulk shear normal to the DL, decent 0-3km cape and
helicity. Convective inhibition may not be as prevalent by late
afternoon either with mid-level cooling taking place to erode the
cap a bit earlier. Either way, increasing forcing for ascent with
the upper trof and cold frontal merger will eventually initiate
deep convection toward 00z. So again, a window for significant
supercell storms with all hazards along the DL will exist with
quasi-linear convection later in the evening. Just a matter if it
will impact southern Kansas or be further south into Oklahoma.
Drier and much cooler in the wake of the departing upper trof on
Tuesday.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 318 PM CDT Sat Apr 30 2022

The next in a series of upper trofs/lows will venture eastward
from the western conus across the central Plains Wednesday into
Thursday. The ECMWF remains with its slower evolution/movement
which would mean holding on to precip chances longer into the
latter portion of the week. So for continuity and until we get
somewhat better agreement, plan to hold on to precip chances
into Thursday night and maybe Friday into southeast Kansas.
Temperatures look to average close to early May climo.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM CDT Sat Apr 30 2022

VFR conditions expected over the next 24 hours. Winds will remain
light and gradually flip around towards out of the southeast.

&&

.FIRE WEATHER...
Issued at 318 PM CDT Sat Apr 30 2022

Lighter winds on Sunday and periodic and rather widespread
rainfall and storm chances from Sunday night and Monday through
much of next week are expected to keep fire danger low to
moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  75  55  74 /   0   0  70  90
Hutchinson      42  74  52  71 /   0   0  70  90
Newton          43  73  53  70 /   0   0  70  90
ElDorado        44  74  54  72 /   0   0  70  90
Winfield-KWLD   45  75  56  76 /   0   0  70  90
Russell         40  74  47  62 /   0   0  70  90
Great Bend      40  74  49  68 /   0  10  70  90
Salina          42  74  49  66 /   0   0  60  90
McPherson       42  73  50  68 /   0   0  70  90
Coffeyville     45  75  55  74 /   0   0  60  90
Chanute         45  74  54  72 /   0   0  50  90
Iola            45  73  52  70 /   0   0  50  90
Parsons-KPPF    45  75  54  72 /   0   0  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...JC
FIRE WEATHER...KED
Hazardous weather outlook, Apr 30, 6:12 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
712 PM CDT Sat Apr 30 2022

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
712 PM CDT Sat Apr 30 2022

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will become likely late Sunday night through Monday
evening. A locally strong storm will be possible Sunday night into
midday Monday. Then a chance for severe storms will exist late
Monday afternoon and evening, mainly across south central and
southeast Kansas. While damaging winds and large hail will be the
main threats, a tornado will be possible, especially closer to the
Oklahoma border. Check later forecasts and outlooks on more
specific information in the next day or so.

Periodic chances for thunderstorms will exist from Wednesday
through Friday. Locally heavy rainfall and a few strong storms will
be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Barton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, due to below normal rainfall during the first half of the month. Welcome rainfall towards the end of the month, improved the drought to severe (D2) by the end of the month.

Drought, Lincoln

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, due to below normal rainfall during the first half of the month. Welcome rainfall towards the end of the month, improved the drought to severe (D2) by the end of the month.

Drought, Ellsworth

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, due to below normal rainfall during the first half of the month. Welcome rainfall towards the end of the month, improved the drought to severe (D2) by the end of the month.

Drought, Rice

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, due to below normal rainfall during the first half of the month. Welcome rainfall towards the end of the month, improved the drought to severe (D2) by the end of the month.

Drought, Reno

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Extreme drought (D3) continued across the county, due to below normal rainfall during the first half of the month. Welcome rainfall towards the end of the month, improved the drought to severe (D2) by the end of the month.

Drought, Russell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month. Welcome rainfall towards the end of the month, improved conditions to a (D1) drought by the end of the month.

Drought, Harper

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month. Welcome rainfall towards the middle of the month, improved conditions to abnormally dry (D0) by the end of the month.

Drought, Kingman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month. Welcome rainfall towards the end of the month, improved conditions to a (D1) drought by the end of the month.

Drought, Saline

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month. Welcome rainfall towards the end of the month, improved conditions to a (D1) drought by the end of the month.

Drought, McPherson

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Severe drought (D2) continued across the county, due to below normal rainfall during the month. Welcome rainfall towards the end of the month, improved conditions to a (D1) drought by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025326, 1025327, 1025328, 1025329, 1025330, 1025331, 1025332, 1025333, 1025334, 1025335.